High Wind, Lake
- When
- March 10, 6:00 PM CST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
High winds developed across parts of northern Illinois during the evening of March 10th and continued into the early morning of March 11th. A wind gust of 60 mph was measured at the Waukegan Airport.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High winds developed across parts of northern Illinois during the evening of March 10th and continued into the early morning of March 11th. A wind gust of 60 mph was measured at the Waukegan Airport. A utility pole and power lines were blown down one mile southeast of Grayslake and a 30 foot tall, one foot diameter tree was blown down one mile south of Bartlett.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 10, 3:48 PM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
348 PM CST Wed Mar 10 2021
.SHORT TERM...
337 PM CST
Through Thursday night...
We've got ourselves another balmy mid-March afternoon out there
today with mid-afternoon temperatures across the area mainly in
the mid and upper 60s with even a few 70s here and there. This is
unfortunately as warm as we are going to get for a while as a cold
front will come through tonight and bring temperatures back down
a bit with highs expected to stay in the 50s and lower 60s
tomorrow. Prior to that though, we'll all but certainly break two
more records today with the March 10th record high minimum
temperatures for both Chicago and Rockford on track to fall when
the clock strikes midnight tonight. The record high (maximum)
temperatures for both cities are also in jeopardy of at least
being tied, but it'll be a close call to see if both cities can
reach 70 in the next hour or two before temperatures begin to
descend later this afternoon. More information about today's daily
climate records can be found in the Climate section of the AFD
further below.
While the temperatures are certainly headline-worthy, its been the
winds today that have been the main story for us so far. A tight
surface pressure gradient associated with a deepening low pressure
system currently over northwestern Iowa has allowed sustained winds
of 20-30 mph to be a common occurrence across the CWA, and with
skies having cleared a bit to allow solar insolation to aid in
surface heating, we've been seeing wind gusts starting to pick up
over the past few hours with several 40+ mph gusts already clocked
at some of our observations sites south of I-80. In fact, just
south of our CWA, Champaign Airport (KCMI) reported a recent peak
gust of 52 kts (60 mph)! The stronger 40+ mph gusts will spread
northward into the Chicago metro later this afternoon and evening,
with at least sporadic 50+ mph gusts appearing quite achievable
as well given the observations that we have already seen and that
the low level jet won't really get cranking for a few more hours
here. The greatest likelihood for 50+ mph winds will generally be
concentrated southeast of I-55 where steeper low-level lapse rates
will be present. Winds will gradually cease through the evening
and will turn more westerly by tomorrow morning in the wake of
tonight's cold frontal passage.
The aforementioned potent low pressure system will continue to churn
its way off to our northwest as we head into tonight. The cold front
draped off to the southwest of the surface low will eventually
encroach upon our area tonight, bringing some rain showers with it
as well as a good chance for many to experience their first
thunderstorm of the calendar year. The actual cold frontal passage
won't occur until around midnight for our western counties and
will come closer to daybreak Thursday for our southern and eastern
counties. Convergence along the frontal boundary will be the
primary forcing mechanism at play, allowing for convection to
bubble up over Iowa later this evening and track eastward into our
area along the cold front. However, with the left exit region of
the southern stream jet beginning to nose its way over the area
and additional confluence expected out ahead of the front amidst
plentiful moisture within a climatologically high 1.0-1.4" PWAT
plume, additional showers could also sprout out ahead of the main
line of showers and thunderstorms tonight, mainly southeast of
I-55.
MUCAPE up to around 500 J/kg and decent deep layer shear should
allow for some degree of organized thunderstorm activity tonight
through tomorrow afternoon. Some thunderstorms could feature gusty
winds and maybe even some small hail, but should remain below
severe limits. As the front becomes more west-to-east oriented
across our southern CWA, we'll also need to watch the potential
for training thunderstorms, which could potentially produce a
swath of 1-2" or so of rain somewhere south of I-80 if things
align favorably for that, but overall potential for flooding
remains fairly low given that we've melted just about all of our
snowpack and that the soils across the areas with the greatest
potential to see heavier rainfall are fairly dry (D1 drought stage
has lingered around and just south of the Kankakee River Valley
for several months now).
Any lingering showers across our far south should cease by
Thursday evening. High pressure will build in from the north and
keep us dry into the night while overnight temperatures drop
generally into the low-mid 30s.
Ogorek
&&
.LONG TERM...
202 PM CST
Friday through Wednesday...
The main focus of interest during the period will center on the
evolution of the large upper low expected to shift from the
southwestern CONUS out over the central Plains later this weekend.
This system could impact our area later in the weekend into early
next week, with rain and possibly even some wintry weather as
well.
At the start of the period on Friday, a surface high is expected
to shift into the western Great Lakes. This should result in a
fairly quiet weather day across the area. High temperatures should
top out in the middle 50s inland, but due a northerly wind likely
shifting off the lake during the day, much cooler conditions (in
the low to mid 40s) are expected near the lake. The period of dry
weather looks to continue on Saturday as the surface high settles
over southern Lake Michigan. Dry low-level east-northeasterly
flow, emanating from this surface high, should hold any
precipitation well to our southwest through at least Saturday
evening. Expect temperatures on Saturday to once again be the
coolest along the lakeshore due to onshore winds.
Our next period of potential inclement weather looks to be
sometime Sunday through Monday as the aforementioned upper low
shifts eastward across the central Plains. Forecast guidance
continues to suggest that this system will be in a weakening
state into Monday as it approaches the lower Missouri River
Valley. This adds uncertainty to the the extent of precipitation
the area will experience, particularly later Monday into Monday
evening. Traditionally the evolution and track of upper lows can
be difficult to pin down beyond a couple of days, so we will have
to continue to monitor model trends with this storm system.
As of right now it appears our best potential period of
precipitation from this system will be sometime later Sunday
and on Monday. This appears to be the period in which the
weakening systems moist conveyor belt converges over the area.
The main uncertainty for this period is if any lingering dry low-
level air acts to inhibit precipitation from making it into
northern IL. With this possibility, I did not stray from the NBM
blended guidance for the probability of precipitation, which is
generally in the change range (30-50%) for this time period.
Precipitation type could become tricky into Monday, especially if
the forcing for ascent continues to be adequate during the day.
Thermal profiles indicate that snow, and or a wintry mix could
occur over parts of the area as the column cools overhead with
the approaching upper system. The threat for any decent snow will
be conditional on there being some heavier precipitation rates,
and at this time, the chances for this remain unclear due to the
weakening nature of the larger scale storm system.
KJB
&&
.CLIMATE...430 AM CST
A very mild air mass will be over the region through tonight.
Here is a look at record temperatures at Chicago and Rockford for
Wednesday, March 10.
Wednesday March 10th
....................
Record High for Chicago: 70 in 1955 (upper 60s forecast)
Record High for Rockford: 70 in 1955 (mid-upper 60s forecast)
Record High Min for Chicago: 52 in 1876 (lower 50s forecast)
Record High Min for Rockford: 44 in 2010 (lower 50s forecast)
&&
.AVIATION...
For the 18Z TAFs...
The main aviation weather concerns through this evening are wind-
based, with a high likelihood of crosswind impacts on E-W
runways. This will be followed by a brief window for precipitation
late tonight.
Surface observations late this morning have begun to show an
uptick in gustiness across central Illinois where clouds are
scattering and where the strongest low-level flow currently
resides. Anticipate stronger south-southwesterly gusts developing
early this afternoon as a result as this clearing continues to
work eastward. Guidance suggests that winds at the top of the
mixed layer are approaching 45 kts or so, and with some enhanced
mixing, the latest thinking is we'll start transporting some of
this flow to the surface in the form of near 40 kt gusts towards
19-20z. By early this evening, there is a potential for winds to
more routinely gust to near and above 40 kts, but the main
question revolves around just how decoupled the near-surface layer
becomes. Given the rather strong model agreement indicating
increasing gusts this evening, have elected to prevail these
stronger gusts until the front passes. Winds will favor a 190-200
direction this afternoon, and may veer slightly to 210-220 this
evening which will likely continue notable crosswind impacts on
E-W runways.
Winds will subtly shift with the passage of a cold front late
tonight. A narrow line of showers is likely to develop ahead of
this. At this time, it looks like this activity will begin to
outpace the main reservoir of better moisture and instability as
it starts to enter the C90 TRACON and have refrained from a
thunder mention as a result. The TS threat at ORD/MDW is non-zero,
mainly during the 7-9z window, but is too low to justify an
explicit mention. The TS potential RFD stands a somewhat better
chance of TS--at least in the vicinity--and have maintained the
PROB30 there as a result.
Additional showers and embedded storms are likely to re-develop
towards early Thursday morning, with increasing coverage south of
MDW/GYY. Surface winds will veer northwesterly with time through
Thursday afternoon, with gusts to 25-30 kts continuing.
Carlaw
&&
.MARINE...
548 AM CST
A Gale Warning remains in effect from 9 AM CST this morning
(Wednesday) through early Thursday. Deep low pressure will track
to the upper MS Valley by Wednesday evening, putting southern Lake
Michigan in the windy warm sector of the storm system.
Very mild air temperatures well in the 60s will lead to
increasingly stable conditions over the lake. However, in these
setups, the strong winds over land typically mix out into at least
the first 1-3 miles of the nearshore waters. Current forecast has
peak speeds up to 40 kt, but with forecast soundings on land
pointing toward potential for occasional gusts approaching 45 kt.
Thus continued to mention 35-40 kt prevailing speeds/gusts and 45
kt gale gust potential in the text of the nearshore, with areas
over/closer to open waters remaining lower. Strong southwest winds
will continue until cold front trailing the surface low sweeps
across the area Thursday morning, with 25-30 kt speeds pre-dawn
through mid morning. Hazardous speeds from a westerly direction
may continue behind the front on Thursday afternoon.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until
midnight Thursday.
IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until
midnight Thursday.
LM...Gale Warning...nearshore waters until 4
AM Thursday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 324 PM CST Wed Mar 10 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-112130- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 324 PM CST Wed Mar 10 2021 /424 PM EST Wed Mar 10 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Non thunderstorm wind Risk. Elevated Fire Weather Risk. Limited Thunderstorm Risk. DISCUSSION... South winds will gust up to 50 mph through the evening. These winds will be enough to blow around loose objects, including some tents, and make driving difficult for high profile vehicles. There is a chance of thunderstorms after 9 PM in north central Illinois, and over the entire area late tonight. A couple of these storms could have wind gusts over 50 mph and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Limited Thunderstorm Risk. Sunday... Limited Non Thunderstorm Wind Risk. DISCUSSION: Thunderstorms are possible south of I-88 Thursday, most favored south of I-80 and mainly through early afternoon. A couple strong thunderstorms are possible, with wind gusts over 50 mph and small hail. Locally heavy rainfall is likely. If thunderstorms persist for a long enough time over any one area, there may be a limited flood threat, mainly along/south of the Kankakee River Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east-northeast at 65 mph. LMZ740>745-112130- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 324 PM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and or very hazardous waves. Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Sunday and Monday... Hazardous conditions for small craft are likely. KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947351, 947352, 947350.